Advertisement

Rheumatology International

, Volume 39, Issue 2, pp 377–385 | Cite as

Cyclophosphamide-induced severe acute hepatitis in a rheumatic disease: case-based review

  • Döndü Üsküdar CansuEmail author
  • Erkin Öztaş
  • Evrim Yilmaz
  • Cengiz Korkmaz
Cases with a Message
  • 87 Downloads

Abstract

In rheumatology practice, the risk of hepatotoxicity from medications, including non-steroidal anti-inflammatory drugs, notably, and methotrexate, sulfasalazine, leflunomide, and azathioprine is highly recognized by the rheumatologists. On the other hand, hepatotoxicity is neither a commonly expected nor a well-known side effect of cyclophosphamide (CYC) which is particularly used for vital organ involvements in systemic lupus erythematosus (SLE) and systemic vasculitis. Here we reported a 19-year-old case of SLE who, while on oral CYC treatment of 100 mg/day, was detected to have asymptomatic liver enzyme elevation and then developed acute hepatitis due to intravenously administered high-dose (1 g) CYC for neuro-lupus. Results of liver biopsy indicated drug-related toxicity. We discussed here with the other, although rare, cases available in the literature with an attempt to highlight the risk of hepatotoxicity and acute hepatitis due to CYC.

Keywords

Cyclophosphamide Hepatotoxicity Severe acute hepatitis Lupus 

Notes

Author contributions

In accordance with ICMJE criteria, all authors were involved in writing and drafting the article or revising it critically for important intellectual content. All authors approved the final version to be submitted for publication and agree to be accountable for all aspects of the work.

Compliance with ethical standards

Conflict of interest

Author DUC, Author EÖ, Author EY and Author CK declare that they have no conflict of interest.

Ethical approval

All procedures performed in studies involving human participants were in accordance with the ethical standards of the institutional and/or national research committee and with the 1964 Declaration of Helsinki and its later amendments or comparable ethical standards.

Informed consent

Informed consent was obtained from our patient.

References

  1. 1.
    Anelli MG, Scioscia C, Grattagliano I, Lapadula G (2012) Old and new antirheumatic drugs and the risk of hepatotoxicity. Ther Drug Monit 34:622–628CrossRefGoogle Scholar
  2. 2.
    Wood PR, Caplan L (2018) Drug-induced gastrointestinal and hepatic disease associated with biologics and nonbiologic disease-modifying antirheumatic drugs. Rheum Dis Clin North Am 44:29–43CrossRefGoogle Scholar
  3. 3.
    Tsang-A-Sjoe MW, Bultink IE (2015) Systemic lupus erythematosus: review of synthetic drugs. Expert Opin Pharmacother 16:2793–2806CrossRefGoogle Scholar
  4. 4.
    Bacon AM, Rosenberg SA (1982) Cyclophosphamide hepatotoxicity in a patient with systemic lupus erythematosus. Ann Intern Med 97:62–63CrossRefGoogle Scholar
  5. 5.
    Subramaniam SR, Cader RA, Mohd R, Yen KW, Ghafor HA (2013) Low-dose cyclophosphamide-induced acute hepatotoxicity. Am J Case Rep 14:345–349CrossRefGoogle Scholar
  6. 6.
    Martínez-Gabarrón M, Enríquez R, Sirvent AE, García-Sepulcre M, Millán I, Amorós F (2011) Hepatotoxicity following cyclophosphamide treatment in a patient with MPO-ANCA vasculitis. Nefrologia 31:496–498Google Scholar
  7. 7.
    Mok CC, Wong WM, Shek TW, Ho CT, Lau CS, Lai CL (2000) Cumulative hepatotoxicity induced by continuous low-dose cyclophosphamide therapy. Am J Gastroenterol 95:845–846CrossRefGoogle Scholar
  8. 8.
    Cleland BD, Pokorny CS (1993) Cyclophosphamide related hepatotoxicity. Aust N Z J Med 23:408CrossRefGoogle Scholar
  9. 9.
    Gustafsson LL, Eriksson LS, Dahl ML, Eleborg L, Ericzon BG, Nyberg A (1996) Cyclophosphamide-induced acute liver failure requiring transplantation in a patient with genetically deficient debrisoquine metabolism: a causal relationship? J Intern Med 240:311–314CrossRefGoogle Scholar
  10. 10.
    Snyder LS, Heigh RI, Anderson ML (1993) Cyclophosphamide-induced hepatotoxicity in a patient with Wegener’s granulomatosis. Mayo Clin Proc 68:1203–1204CrossRefGoogle Scholar
  11. 11.
    Akay H, Akay T, Secilmis S, Kocak Z, Donderici O (2006) Hepatotoxicity after low-dose cyclophosphamide therapy. South Med J 99:1399–1400CrossRefGoogle Scholar
  12. 12.
    Aithal GP (2011) Hepatotoxicity related to antirheumatic drugs. Nat Rev Rheumatol 7:139–150CrossRefGoogle Scholar
  13. 13.
    Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, Janecek E, Domecq C, Greenblatt DJ (1981) A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 30:239–245CrossRefGoogle Scholar
  14. 14.
    Pinto N, Ludeman SM, Dolan ME (2009) Drug focus: pharmacogenetic studies related to cyclophosphamide-based therapy. Pharmacogenomics 10:1897–1903CrossRefGoogle Scholar
  15. 15.
    Jonge ME, Huitema AD, Beijnen JH, Rodenhuis S (2006) High exposures to bioactivated cyclophosphamide are related to the occurrence of venoocclusive disease of the liver following high-dose chemotherapy. Br J Cancer 94:1226–1230CrossRefGoogle Scholar
  16. 16.
    McDonald GB, Slattery JT, Bouvier ME, Ren S, Batchelder AL, Kalhorn TF, Schoch HG, Anasetti C, Gooley T (2003) Cyclophosphamide metabolism, liver toxicity, and mortality following hematopoietic stem cell transplantation. Blood 101:2043–2048CrossRefGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Division of Rheumatology, Department of Internal MedicineEskişehir Osmangazi UniversityEskisehirTurkey
  2. 2.Division of Gastroenterology, Department of Internal MedicineEskişehir Osmangazi UniversityEskisehirTurkey
  3. 3.Department of PathologyEskişehir Osmangazi UniversityEskisehirTurkey

Personalised recommendations